Alert archive / Georgia / Special Weather Statements in 2023
Special Weather Statement, NWS Atlanta, GA
NWS Atlanta, GA issued this special weather statement at Jun 30, 2023, 11:21 AM EDT for 4 counties in Georgia. It was in force for 69 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 30, 2023, 11:21 AM EDT (15:21 UTC)
- Expired
- Jun 30, 2023, 12:30 PM EDT
- In force
- 69 min
- Issued by
- NWS Atlanta, GA
- Hail
- 0.00 in
- Wind
- 50
Counties Catoosa County, GA, Dade County, GA, Walker County, GA, Whitfield County, GA
The radar
The Northeast Alabama radar (KHTX), 97 km from the middle of the area, began a volume at 15:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 3.4 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 541 J/kg
- Mixed-layer CIN
- -168 J/kg
- Mixed-layer LCL
- 1246 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 103 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
802
WWUS82 KFFC 301521
SPSFFC
Special Weather Statement
National Weather Service Peachtree City GA
1121 AM EDT Fri Jun 30 2023
GAZ001>004-301630-
Whitfield GA-Catoosa GA-Walker GA-Dade GA-
1121 AM EDT Fri Jun 30 2023
...A strong thunderstorm will impact portions of Catoosa, Whitfield,
Walker and Dade Counties through 1230 PM EDT...
At 1121 AM EDT, a strong thunderstorm was over Middle Valley, or 9
miles northeast of Chattanooga, moving south at 30 mph.
HAZARD...40 to 50 mph wind, frequent cloud to ground lightning and
heavy rain.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Locations impacted include...
Dalton, Lafayette, Ringgold, Trenton, Fort Oglethorpe, Rossville,
Chickamauga, Varnell, Lookout Mountain, Tunnel Hill, Cohutta,
Chattanooga Valley, La Fayette, Center Post, Blue Spring, Fairview,
Linwood, Beaverdale, Villanow and Chattanooga Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
&&
LAT...LON 3499 8482 3492 8484 3487 8482 3481 8486
3480 8484 3478 8488 3472 8486 3471 8494
3468 8489 3467 8489 3468 8494 3464 8491
3462 8493 3462 8506 3459 8506 3459 8553
3462 8554 3465 8551 3465 8554 3498 8560
TIME...MOT...LOC 1521Z 005DEG 25KT 3518 8517
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Jun 30, 7:35 AM EDT, 3 hours 46 minutes earlier.
Area forecast discussion, Jun 30, 7:35 AM EDT, 3 hours 46 minutes before
Area Forecast Discussion National Weather Service Peachtree City GA 735 AM EDT Fri Jun 30 2023 ...New 12Z Aviation Discussion... .SHORT TERM... (Today through Saturday) Issued at 416 AM EDT Fri Jun 30 2023 Key Messages: -Uncertainty in morning/afternoon convection approaching GA that is currently in KY -How this convection evolves will have large impacts on heat and storm chances later today and into tonight -Saturday still looks to be hot, and heat advisories may be issued later today into tonight for then once we have more certainty in the convective evolution Discussion: Skies have mostly cleared out early this morning, but the one thing you may notice if you are out and about is the light haze that is hanging around the area. Some wildfire smoke continues to hang around in the area and when combined with the high amount of moisture in the lower atmosphere is acting to reduce visibilities a bit. This haze should clear up some as the sun comes up and some of the smoke and moisture begin to mix out. Forecast for today remains challenging. Latest HRRR coming in just after this package has now suddenly backed off bringing some showers and storms into north GA during the morning our afternoon hours. This is in contrast to the last several runs, which had showed current convection in KY pushing increasingly southward and into the northern reaches of the CWA by the late morning to early afternoon before beginning to fade. Not going to buy into this new run just yet - convection in KY has been persistent and outflow from a cold pool is noted via satellite observations. This seems a bit more organized than the shown by 08Z in the 06Z run. But time will tell. This convection will be important to how the rest of the day plays out to an extent. If it can push in, clouds, rain, and even the potential cold pool will all play a role in keeping things a bit cooler than currently forecast. This would also remove some instability from the atmosphere, limiting what is expected to be another round at some point tonight. However, if this round doesn't move through, we could get hit pretty good with a strong line of storms later tonight that would pose threats of strong, damaging winds and possibly hail. Instability values would likely be in the 2000-3000 (and possibly higher in pockets) J/kg this afternoon and evening, which when combined with an organized cold pool, would basically be jet fuel for any storms. Even for an overnight storm system, out temperatures are not expected to cool much as humidity values are extremely high, which would allow for storms to likely remain surface based for some time. Speaking of temperatures, they are cooking. As mentioned above, timing of convection is driving some uncertainty, but the difference between storms or no storms is likely the difference between hot and uncomfortably hot. Even without storms we probably won't quite make our heat index criteria of 105 for heat advisories, but we'd come quite close and could hit it in isolated spots. One important thing to note is that our overnight temperatures are not cooling much - only into the 70s. For vulnerable populations, this does not provide much in the way of relief overnight before they are hit again with very warm temperatures the next day. Many heat deaths are a byproduct of this accumulated stress on the body. With even warmer temperatures forecast on Saturday, please keep this in mind regardless of whether or not heat products are issued. Lusk && .LONG TERM... (Saturday night through Thursday) Issued at 416 AM EDT Fri Jun 30 2023 Key Messages: - Heat will remain a concern (especially over central Georgia) through the 4th of July. - Several rounds of thunderstorm activity may occur in the region between Sunday and the 4th of July. - Temperatures shifting back towards seasonal averages to conclude the week. Sunday through the 4th of July: This period will feature an upper level trough tracking through the Tennessee Valley towards the Northeast. A surface front associated with the trough should approach our region Sunday, before stalling out somewhere between Kentucky and northern Georgia Monday and Tuesday. A hot and humid airmass should be in place ahead of this system Sunday, with heat indices in the 100-110 degree range expected. Expect this to lead to a significant amount of instability in the region on Sunday. The EPS, GEFS and CMCE all have probabilities at or above 70% for CAPE in excess of 1000 j/kg, with the GEFS and CMCE being fairly bullish with 60% or greater probs for CAPE over 2000 j/kg. Lapse rates from 700-500 mb and shear are less intriguing, so the main concerns with any storms on Sunday would likely be wind or lighting related. As it has been for the last couple of days the main caveat in the forecast for Sunday would be any potential MCS development to our north and west. This could disrupt our typically diurnally driven storm chances or the temperature forecast. With the aforementioned front potentially lingering in our region Monday and Tuesday, thunderstorms will remain a concern. Currently the confidence in the timing of any convection during this period is low. Thus our forecast leans towards the typical diurnal pattern for this time of year, with the greatest rain chances forecast in the late afternoon and evening. For what it is worth (given the lower confidence) this is consistent with guidance from the GEFS and EPS. Our going rain chances peak in the 40 to 50 percent range for both Monday and Tuesday during the afternoon and evening. Disruptions could occur for any 4th of July celebrations, and the forecast should be monitored for this potential going forward. Wednesday through Next Weekend: Guidance from the global ensembles suggests near zonal flow over the Southeast and troughing over the Great Lakes and Northern Plains to conclude the week. If this holds true we may see a shift back to more seasonal temperatures (highs over 88 to 93 degrees) by the end of the workweek. Diurnally driven convection will likely continue, though a shift towards typically summer time pop storms would be favored as opposed to the recent MCS activity due to the loss of northwest flow aloft. Albright && .AVIATION... (12Z TAFS) Issued at 729 AM EDT Fri Jun 30 2023 Early morning haze and smoke should fade as sun continues to rise, improving vsby to VFR. Cu field expected to develop this afternoon, though how long it sticks around will be dependent on TSRA in TN that is moving south. That may impact the airport this afternoon around 18-22Z, though uncertainty on how well it holds together. Another round of TS possible later tonight into early tomorrow morning, but that will also likely depend on the evolution of the ongoing storms. Winds will be from W to NW through period 5-10 kts, though could see brief switch to NE if storms hold together and gust front moves through. //ATL Confidence...12Z Update... Medium confidence in placement and timing of convection. High all others. Lusk && .PRELIMINARY POINT TEMPS/POPS... Athens 70 95 72 96 / 20 30 30 30 Atlanta 72 97 74 96 / 20 30 20 30 Blairsville 67 90 68 90 / 20 40 30 40 Cartersville 71 98 73 97 / 20 30 20 40 Columbus 74 101 74 98 / 20 30 30 40 Gainesville 71 95 73 95 / 20 30 30 30 Macon 72 98 74 99 / 20 30 20 30 Rome 72 100 74 96 / 20 30 20 40 Peachtree City 71 98 72 97 / 20 30 20 30 Vidalia 74 98 76 99 / 20 20 20 30 && .FFC WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Lusk LONG TERM....Albright AVIATION...Lusk
Hazardous weather outlook, Jun 30, 4:57 AM EDT, 6 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Peachtree City GA 457 AM EDT Fri Jun 30 2023 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-010900- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 457 AM EDT Fri Jun 30 2023 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...Today and Tonight... Thunderstorms will be possible today across north and central Georgia, with best chances across northern Georgia. Some of these storms could be strong to severe, with damaging wind gusts, large hail, frequent lightning, and locally heavy rainfall being the primary hazards. A Slight Risk (2 out of 5) for severe weather is in effect for far northern Georgia, with a Marginal Risk (1 out of 5) across remaining portions of north and central Georgia. .DAYS TWO THROUGH SEVEN...Saturday through Thursday... Hot and humid conditions will lead to elevated heat index values between 100-110 degrees across portions of the forecast area from Saturday through Wednesday. If spending time outdoors, be sure to stay hydrated, wear lightweight clothing, and take plenty of time to rest. Additionally, isolated to scattered afternoon and evening thunderstorms are possible each day Saturday through Monday. Some storms may become strong to severe with damaging wind gusts, large hail, and locally heavy rainfall being the primary hazards. .SPOTTER INFORMATION STATEMENT... Spotter activation is not requested but spotters are encouraged to submit reports of severe weather through the web by going to weather.gov/atlanta. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines.
In the hours before
Special weather statement, Jun 30, 11:21 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1121 AM EDT Fri Jun 30 2023
GAZ001>004-301630-
Whitfield GA-Catoosa GA-Walker GA-Dade GA-
1121 AM EDT Fri Jun 30 2023
...A strong thunderstorm will impact portions of Catoosa, Whitfield,
Walker and Dade Counties through 1230 PM EDT...
At 1121 AM EDT, a strong thunderstorm was over Middle Valley, or 9
miles northeast of Chattanooga, moving south at 30 mph.
HAZARD...40 to 50 mph wind, frequent cloud to ground lightning and
heavy rain.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Locations impacted include...
Dalton, Lafayette, Ringgold, Trenton, Fort Oglethorpe, Rossville,
Chickamauga, Varnell, Lookout Mountain, Tunnel Hill, Cohutta,
Chattanooga Valley, La Fayette, Center Post, Blue Spring, Fairview,
Linwood, Beaverdale, Villanow and Chattanooga Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
&&
LAT...LON 3499 8482 3492 8484 3487 8482 3481 8486
3480 8484 3478 8488 3472 8486 3471 8494
3468 8489 3467 8489 3468 8494 3464 8491
3462 8493 3462 8506 3459 8506 3459 8553
3462 8554 3465 8551 3465 8554 3498 8560
TIME...MOT...LOC 1521Z 005DEG 25KT 3518 8517
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPHThe office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 12:01 PM EDT | Special Weather Statement | FFC | Fannin | 29 min |
| Jun 30, 12:26 PM EDT | Special Weather Statement | FFC | Walker | 34 min |
| Jun 30, 12:39 PM EDT | Severe Thunderstorm Warning | FFC | Chattooga, Dade, Walker | 51 min |
| Jun 30, 1:01 PM EDT | Special Weather Statement | FFC | Gordon | 29 min |
| Jun 30, 1:05 PM EDT | Special Weather Statement | FFC | Floyd | 40 min |
| Jun 30, 1:10 PM EDT | Severe Thunderstorm Warning | FFC | Carroll, Douglas, Haralson, Paulding, Polk | 35 min |
| Jun 30, 1:22 PM EDT | Special Weather Statement | FFC | Cherokee, Cobb | 23 min |
| Jun 30, 1:42 PM EDT | Severe Thunderstorm Warning | FFC | Carroll, Douglas, Haralson, Paulding | 33 min |
| Jun 30, 1:44 PM EDT | Special Weather Statement | FFC | Polk | 31 min |
| Jun 30, 1:47 PM EDT | Special Weather Statement | FFC | Cobb | 28 min |
| Jun 30, 2:01 PM EDT | Special Weather Statement | FFC | Fayette | 29 min |
| Jun 30, 2:06 PM EDT | Severe Thunderstorm Warning | FFC | Haralson | 24 min |
| Jun 30, 2:15 PM EDT | Severe Thunderstorm Warning | FFC | Carroll, Douglas, Haralson | 30 min |
| Jun 30, 2:16 PM EDT | Special Weather Statement | FFC | Haralson | 14 min |
| Jun 30, 2:21 PM EDT | Special Weather Statement | FFC | Coweta | 24 min |
| Jun 30, 2:31 PM EDT | Special Weather Statement | FFC | Carroll | 29 min |
| Jun 30, 2:35 PM EDT | Severe Thunderstorm Warning | FFC | Carroll, Coweta, Heard | 25 min |
| Jun 30, 2:41 PM EDT | Special Weather Statement | FFC | Coweta | 34 min |
| Jun 30, 2:55 PM EDT | Severe Thunderstorm Warning | FFC | Coweta, Heard, Meriwether, Troup | 35 min |
| Jun 30, 3:00 PM EDT | Special Weather Statement | FFC | Heard | 30 min |
| Jun 30, 3:13 PM EDT | Severe Thunderstorm Warning | FFC | Heard, Meriwether, Troup | 32 min |
| Jun 30, 3:15 PM EDT | Special Weather Statement | FFC | Pike | 30 min |
| Jun 30, 3:21 PM EDT | Heat Advisory | FFC | Baldwin, Banks, Barrow, Bartow, Bibb, Bleckley and 82 more | 53 hr |
| Jun 30, 3:27 PM EDT | Severe Thunderstorm Warning | FFC | Meriwether, Pike, Upson | 48 min |
| Jun 30, 3:31 PM EDT | Severe Thunderstorm Warning | FFC | Harris, Meriwether, Troup | 44 min |
| Jun 30, 3:41 PM EDT | Severe Thunderstorm Warning | FFC | Harris, Meriwether, Talbot | 49 min |
| Jun 30, 4:12 PM EDT | Special Weather Statement | FFC | Chattahoochee, Muscogee | 33 min |
| Jun 30, 4:13 PM EDT | Severe Thunderstorm Warning | FFC | Marion, Talbot, Taylor | 30 min |
| Jun 30, 4:32 PM EDT | Severe Thunderstorm Warning | FFC | Chattahoochee, Marion, Muscogee, Stewart, Talbot, Webster | 28 min |
| Jun 30, 4:59 PM EDT | Severe Thunderstorm Warning | FFC | Marion, Stewart, Webster | 34 min |
Nearby
Special Weather Statements in Georgia, 2023Every special weather statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.